Virginia, 2023

Damaging Winds in Virginia, June 11, 2023

June 11, 2023 · NWS MRX · 3 events in 1 county or zone

A prefrontal trough formed several discrete supercells that resulted in damaging straight line winds in southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A prefrontal trough formed several discrete supercells that resulted in damaging straight line winds in southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 6:37 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 11, 6:37 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
737 PM EDT Sun Jun 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM EDT Sun Jun 11 2023

1. Showers and storms will sweep across the area this
afternoon/tonight, and some of the storms may be strong to severe.

2. Drier and cooler air moving in Monday behind the cold front.

Discussion:

Currently we have low pressure centered over southern Illinois with
a trailing cold front into the southern Plains. A stubborn warm
front is finally moving north through our southwestern counties. An
upper low is digging into the Great Lakes region, and as it does the
surface low will move NE, dragging the cold front through our area
later tonight/very early Monday. A prefrontal trough will be the
focus for convective development to our west this afternoon, and
these showers and storms are expected to organize into a broken line
and move east into our area this evening/early tonight. In addition,
we will likely see more scattered showers/storms out ahead of the
main line as the warm front pushes further north and the atmosphere
destabilizes.

We are starting to see some thinning of the clouds, and most
guidance suggests that the warm front will continue to move north at
least through our central counties allowing convective energy to
increase especially across central/southern/western portions of the
area. There is enough shear to support supercellular structures in
the storms this afternoon/evening, and a tornado cannot be ruled out
especially west/south. However, it still appears the more
significant severe threat will be damaging straight line winds and
possibly large hail. Also, localized flooding may occur especially
if any areas see repeated storms over the same location.

The convection will diminish to just some showers later tonight
before ending Monday. Drier air will be moving in, with increasing
sunshine in the afternoon. High temperatures Monday will be well
below seasonal normals.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 248 PM EDT Sun Jun 11 2023

Key Messages:

1. Stalled frontal boundary to our south will provide next chance
for rainfall Tuesday into Wednesday, mainly focused in the southern
TN valley.

2. Mostly dry Thursday and Friday before another potential system
over the weekend.

Discussion:

Broad scale upper trough over the Great Lakes kicks off the extended
period. Cool airmass left behind the earlier cold front and low
heights from the upper trough will contribute to another unusually
mild morning and afternoon on Tuesday. A front will stall near our
region, with exact placement crucial for rain chances Tuesday
through Wednesday. If the front is too far south, we might miss out
on rain completely. For now, the NAM, GFS, and Euro all run
scattered showers and storms along the southern TN border overnight
Tuesday into Wednesday. Ensemble means have been trending the last
few runs southwards with the total rain swath, lending further
support to the southernmost portions of Tennessee having the best
chance for rain.

Thursday into Friday northwesterly synoptic flow likely means rain
chances will be fairly limited, outside of a potentially diurnal
storm. GFS soundings for Thursday look rather dry with strong mixing
in the boundary layer, could be difficult to get any shower to form
and precipitate to the surface. Friday has slightly better support
for isolated to widely scattered thunderstorms. Next chance for more
widespread showers will be over the weekend with a shortwave trough
sliding across the Midwest bringing increased rain chances to our
area.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM EDT Sun Jun 11 2023

Scattered severe storms continue to enter the area from Middle TN
and will continue through the evening and overnight hours before
ending early Monday. Kept the highest probability for T-storms in
Tempo groups for each site, mainly between 00z and 05z. MVFR
conditons expected overnight, but could deteriorate in a
thunderstorm. Some showers will linger into the early morning
hours before tapering off west to east. Cloud cover will begin to
break apart through the day Monday, and the remainder of the
period will be dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  79  58  76 /  90  10  10  50
Knoxville McGhee Tyson Airport, TN  64  77  56  74 / 100  20   0  30
Oak Ridge, TN                       63  77  53  74 /  90  10   0  30
Tri Cities Airport, TN              63  75  52  74 / 100  50   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...Williams
Hazardous weather outlook, Jun 11, 1:57 PM EST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Sun Jun 11 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Periods of showers and thunderstorms are expected this afternoon
into tonight. The strongest storms will be capable of producing
straight-line winds in excess of 60 mph, and hail up to around 1
inch in diameter. There is also a low risk of a brief tornado,
mainly over and near the Plateau and across the Southern Valley.
Localized flooding will be possible, mainly in areas that see
multiple heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Sunday night.

In the hours before

Local storm report, Jun 11, 6:35 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
735 PM EDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             1 NW Spring City        35.69N 84.87W
06/11/2023  M1.50 inch       Rhea               TN   Public

            Quarter to ping pong ball sized hail
            reported along Highway 68.

&&

NW

The radar

The Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 11, 7:15 PM EST
Where
Lee County, 1.11 mi W of Caylor
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.630, -83.520

A few trees were blown down by severe thunderstorm winds along Baileytown Road.

Thunderstorm Wind, Lee

When
June 11, 8:15 PM EST
Where
Lee County, 0.69 mi N of Pennington Gap
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.760, -83.030

Several trees were knocked down by severe straight line winds just west of Pennington Gap.

Thunderstorm Wind, Lee

When
June 11, 9:23 PM EST
Where
Lee County, 1.31 mi ESE of Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.660, -83.350

Tree was blown down by severe winds along Balls Chapel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101395, 1101396, 1101397.